Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
189 Doctors are Online

Feeling numbness and tingling. Blood test normal. Have neuropathy in feet. Suggestions?

User rating for this question
Excellent
Answered by
Practicing since : 2007
Answered : 1201 Questions
Question
I would like to know why I have neuropathy in my feet, when I have had every blood test known to man, and all came back normal or negative. It is a feeling of numbness and tingling.
Posted Sun, 20 Oct 2013 in Brain and Spine
 
 
Answered by Dr. Jorge Brenes-Salazar 24 minutes later
Brief Answer:
Dilantin neuropathy

Detailed Answer:
Dear patient,

Thanks for your query. Judging by your comment, you must have had all the basic tests, metabolic, hormonal, etc to explain a peripheral neuropathy and all came back normal.

I suspect that you are suffering from Dilantin neuropathy, which is a very well described phenomenon that could happen at any time during the course of medication but usually in chronic users. It is like you are saying characterized by a sensory neuropathy with tingling and numbness, but no motor signs.

It is many times reversible when discontinuing the drug; I suggest you talk to your prescribing provider and look for an alternative as soon as possible.

Let me share a reference about a great experiment that proved the nerve damage with this agent:

WWW.WWWW.WW
Also, if you go to Pfizers website on the medication, it is listed as a side effect.


Yours truly,

Dr Brenes-Salazar MD
Cardiology
Mayo Clinic MN
Above answer was peer-reviewed by
 
Follow-up: Feeling numbness and tingling. Blood test normal. Have neuropathy in feet. Suggestions? 23 minutes later
Thankyou, this does make total sense, as I have had epilepsy since childhood. One more question. I have to be on Dilantin or I will have grand mall seizures. I have not had a grand mall for 15 or 20 years. Are there alternatives to dilantin, that will control seizures as well? Thankyou for your time!
 
 
Answered by Dr. Jorge Brenes-Salazar 19 minutes later
Brief Answer:
Yes, several options

Detailed Answer:
Yes, indeed there are several options other than Dilantin for grand mal seizures, the two most commonly prescibed are valproic acid and levetiracetam (Keppra); both are quite effective.

Glad I could help, wish you the best

Dr Brenes-Salazar MD
Above answer was peer-reviewed by
 
Follow-up: Feeling numbness and tingling. Blood test normal. Have neuropathy in feet. Suggestions? 46 minutes later
Thankyou very much!!! I will be talking to my doctor about these medications next week. Please have a wonderful weekend :)
 
 
Answered by Dr. Jorge Brenes-Salazar 7 minutes later
Brief Answer:
Thank you

Detailed Answer:
Thank you, best regards
Above answer was peer-reviewed by
 
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions
Drug/Medication

The user accepted the expert's answer

Ask a Neurologist

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor